Page 1 of 2 12 LastLast
Results 1 to 10 of 14

Thread: New:Overnight Leg Issues - What is this?

  1. #1

    New:Overnight Leg Issues - What is this?

    I'm a T4/5 complete as of May 2003 and for the past 3 weeks my sometimes spastic legs have found something new to do while I sleep. I will awaken to find my feet have drawn up to my butt, knees pointing to the ceiling...before both legs fall to one side or to opposite sides. I will reposition them a few times per night when this happens and still find red spots where the ankles or knees have come in contact with one another again.
    Baclofen is 10mg once daily. I use my standing frame daily and have noticed no improvement doing range of motion prior to sleep. Ideas?

  2. #2
    I can relate, but not sure if I can help. I am T-4 complete since 4/12/03. I have had to increase my baclofen gradually and am reluctantly taking 20mg 3X/day to control tone while I work. I have just recently (past month) really noticed legs jumping- way more than a twitch. On the days I ride the FES bike, I usually sleep much better, and if I stretch before sleeping I sleep better ; but, all mornings are the hardest time in terms of having to deal with spasticity.

  3. #3
    It is common to have spasticity evolve over the first few years with nighttime spasticity being worse. You are still on a low dose of Baclofen, and if you are just taking 1 pill per day in the AM it is no longer working at night. You should spread your dose out throughout the day. Many of my clients take a regimen like this:
    0800- 10 mg.
    1300- 10 mg.
    1800- 10 mg.
    2200- 20 mg.

    Of course individual total daily dosage must be adjusted for the individual.

    This could also be helped by proning (sleeping on your stomach) at least part of the night, as long as you have sufficient bridging.

    (KLD)

  4. #4
    Suspended Andy's Avatar
    Join Date
    Jun 2003
    Location
    Chicago IL
    Posts
    9,722
    This might not apply to your situation, but I have found spasticity and spasms are directly related to whether I have gas or not. Whenever things start twitching or flexing, a good lean forward to force a good fart out cures the problem. This also applies to the 'fullness' of your bowels, could be it is time to hit the can. Could be something to look into.

  5. #5
    fotogrl,

    Are you really taking 10 mg once daily? That is a low dose and unlikely to do much for spasticity. Balcofen also does not really do much to prevent spasms. So, if 10 mg once a day is really what you are taking, you may want to consider stop taking the drug. If a drug is not doing anything for you, there is no reason to take it.

    I think that it is a good sign that you are having these movements. Does the movement of your legs at night bothering you? You might want to consider putting a soft pillow between your legs to reduce contact. Perhaps KLD has some advice regarding how to position the pillow and the type of pillow to use.

    In my opinion, night-time spasms suggests that there are still connections between your brain and spinal cord below the injury. A significant portion of the descending connections between the brain and spinal cord are inhibitory. During certain phases of sleep, the body relaxes. During other phases, however, for example, the rapid eye movement sleep, the brain sends all sorts of signals to the lower spinal cord, resulting in movements.

    Wise.

  6. #6
    Junior Member
    Join Date
    Mar 2004
    Location
    Pokfulam, Hong Kong, PR China
    Posts
    13
    I just have MS rather than SCI, but do have a problem with spasticity. Specifically, the outside muscle on my right leg is always tight (everything else is fine) and it affects my gait and endurance. My neuro prescribed baclofen, 5mgs 3 times daily. I've been afraid to take the drug, however, worried that I'll just go limp everywhere but will suffer if I just quit. Are there any standard procedures for tapering off baclofen?

  7. #7
    I appreciate all the feedback from other mbrs and to the Good Dr. a big thank you for your advice. I was indeed prescribed 10mg once daily while in rehab and my current physiatrist contd this. I've stopped taking it since your post because it fits well with my philosophy on taking meds - Less is More. My concern about my legs being bent up all night is that this is when I allow them to straighten out after spending all day bent up in a chair! I will be happy to come up with a way to pad my ankles to prevent sores if all these nocturnal calisthenics are signs that my brain is busy giving my legs a workout!!

  8. #8
    If you end up breaking a leg or getting flexion contractures, you may have wished you continued on the medications. At least try proning (sleeping on your stomach) to help prevent this.

    (KLD)

  9. #9
    KLD, do you really think that not taking 10 mg per day of baclofen will result in "breaking a leg"? Flexion contractures is a worry if fotogrl does have tight flexor muscles but I am not sure that 10 mg once a day would prevent flexion contractures.

    sigurd, what you are describing suggests that your spasticity needs to be moderated with some drug since it is interfering with your walking. Have you tried taking the drug? 5 mg three times a day is a relatively low dose and should not make you go "limp everywhere" and the rebound effect should be transient and mild when you go off such a low dose of the drug. If you were taking 10 mg 3 times a day, I would recommend tapering by replacing the 10 with 5 mg and then gradually go off. However, I believe that 5 mg is the lowest dose available.

    You might want to consider 4-aminopyridine. The clinical trial data so far suggests that it reduces spasticity and at the same time improves fatigue and increases endurance in MS.

    Wise.

  10. #10
    Senior Member KLD's Avatar
    Join Date
    Jul 2001
    Location
    California
    Posts
    866
    The degree of spasms and spasticity she describes on the 10 mg. of baclofen concerns me. She IS at risk for fractures with this. My suggestion was not to stop the baclofen, but to increase it. The same goes for hip and knee flexion contractures which could occur from tis degree of night spasticity. Proning will help, but may not be enough.

    Not taking medications just because you don't want to take meds is not always the best decision. I would rather not take the meds I have to take either, but the alternative (for me, possible death and certainly major debilitation) is not worth it.

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •